Arkansas, 2013

Hail in Arkansas, March 31, 2013

March 31, 2013 · NWS LZK · 1 event in 1 county or zone

A line of thunderstorms, associated with the arrival of a cold front, brought small hail to parts of central and southeast Arkansas during the pre-dawn hours of the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A line of thunderstorms, associated with the arrival of a cold front, brought small hail to parts of central and southeast Arkansas during the pre-dawn hours of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 30, 11:49 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 30, 11:49 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1249 AM CDT SUN MAR 31 2013

.AVIATION...
TSRA MOVING SOUTHEAST INTO AREA. OTHER THAN CONVECTION...CONCERN
OVERNIGHT WILL BE POTENTIAL IFR CONDITIONS WHERE RAINFALL WAS
RECEIVED SATURDAY AND WHERE WINDS GO NEAR CALM. FRONT WILL MOVE
INTO NORTHERN ARKANSAS AFTER 12Z...AND CONDITIONS WILL IMPROVE
AFTER FROPA. CONVECTION WILL CONTINUE TO BE POSSIBLE THROUGH
MORNING HOURS ACROSS SOUTHERN SITES...BUT WILL IMPROVE DURING
AFTERNOON HOURS.
&&

.PREV DISCUSSION... /ISSUED 939 PM CDT SAT MAR 30 2013/

UPDATE...
FOG BECOMING WIDESPREAD ACROSS THE COUNTY WARNING AREA AT THIS
TIME AND FORECAST WILL BE UPDATED. POPS ALSO REWORKED A LITTLE
MORE TO REFLECT CURRENT TRENDS. ALL UPDATES OUT.

PREV DISCUSSION... /ISSUED 742 PM CDT SAT MAR 30 2013/

UPDATE...
THUNDERSTORM CLUSTER OVER SOUTHWEST MISSOURI CONTINUES TO SLOWLY
ADVANCE TOWARDS THE NORTHWEST CORNER OF THE CWA. STORMS HAVE HAD
A HISTORY OF QUARTER SIZE HAIL. UPDATE ISSUED TO INCREASE POPS
ACROSS THE NORTH AND ADJUST POPS ELSEWHERE THIS EVENING BASED ON
CURRENT RADAR TRENDS. CLOUD COVER AND LOW TEMPERATURES ALSO
TWEAKED. ALL UPDATES OUT.

PREV DISCUSSION... /ISSUED 300 PM CDT SAT MAR 30 2013/

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

A MID AND UPPER LEVEL DISTURBANCE MOVED THROUGH EARLY
TODAY...BRINGING SHOWERS TO MUCH OF THE STATE. THIS IS NOW SHIFTING
EAST OF THE FORECAST AREA...WITH AREAS LIKE STUTTGART...PINE
BLUFF...AND MONTICELLO...STILL HAVING A SHOT AT SOME RAIN CHANCES
UNTIL 5 PM OR SO. THIS EVENING WILL BE DRY...MUCH LIKE
YESTERDAY...BUT MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP UPSTREAM
AND MOVE SOUTHEAST INTO ARKANSAS LATER TONIGHT...AGAIN...MUCH LIKE
YESTERDAY AND LAST NIGHT.

ONE THING WILL BE SLIGHTLY DIFFERENT ON SUNDAY VERSUS TODAY
HOWEVER...AND THAT WILL BE A WEAK COLD FRONT MOVING IN FROM THE
NORTH EARLY. EXPECT THE FRONT TO BE SOMEWHERE ALONG OR SOUTH OF THE
I-40 CORRIDOR BY MID MORNING. SOME ISOLATED TO SCATTERED SHOWERS
WILL BE POSSIBLE IN THE NORTH EARLY SUN AS THE FRONT MOVES
THROUGH...WITH MORE CONVECTIVE ACTIVITY EXPECTED IN SOUTHERN
ARKANSAS AS THE FRONT MOVES THROUGH THERE DURING THE MIDDAY AND
AFTERNOON HOURS. WITH THE FRONT IN SRN ARKANSAS BY THE AFTERNOON
HOURS SOME CLEARING SKIES...OR AT LEAST SOME BREAKS IN THE
CLOUDS...SHOULD OCCUR AND ALLOW TEMPERATURES TO CLIMB TO AROUND 70.
SOUTH OF THE I-40 CORRIDOR...LOW TO MID 60S ARE MORE PLAUSIBLE.

MODELS HAVE TRENDED DRIER ON MONDAY AND HAVE ADJUSTED THE FORECAST
ACCORDINGLY. ANOTHER...STRONGER...FRONT WILL MOVE THROUGH ON MONDAY
EVENING. TEMPERATURES IN NORTHERN ARKANSAS COULD FALL BELOW FREEZING
MONDAY NIGHT...WITH HIGHS ON TUESDAY IN THE UPPER 40S TO MID
50S...SOME 10-15...AND IN SOME CASES 20...DEGREES COOLER THAN
SEASONAL NORMS. PREVIOUS DISCUSSIONS HAD EXPRESSED THE CONCERN OF
WINTER WEATHER MONDAY NIGHT INTO TUESDAY MORNING. WHILE MONDAY WILL
BE DRY...MID LEVEL FRONTOGENESIS STRETCHING FROM NE OKLAHOMA ACROSS
NRN ARKANSAS WILL CREATE SOME LIGHT PRECIP MONDAY NIGHT. IT IS
CONCEIVABLE THAT COLD AIR FILTERING INTO THE STATE MONDAY NIGHT WILL
COOL THE COLUMN DOWN ENOUGH TO SUPPORT A POSSIBLE RAIN/SNOW MIX IN
FAR NORTHWESTERN ARKANSAS MONDAY NIGHT. HOWEVER...AT THIS TIME THE
DETAILS POINT TO A BORDERLINE SCENARIO WHICH...GIVEN THAT THE
FORECAST HIGHS/LOWS FOR MONDAY/MONDAY NIGHT RESPECTIVELY HAVE BEEN
WARMED UP...DOES NOT INSTILL MUCH CONFIDENCE IN THE PROSPECTS OF
WINTRY PRECIPITATION. THUS...HAVE DECIDED ONCE AGAIN TO LEAVE THIS
OUT OF THE FORECAST FOR NOW.

FOR TUESDAY...DEFORMATION AXIS PRECIPITATION WILL CONTINUE ACROSS
NORTHERN ARKANSAS EARLY ON. HOWEVER...AN UPPER LOW WILL APPROACH
FROM THE WEST AND SPREAD PRECIPITATION ACROSS SOUTHERN ARKANSAS
TUESDAY EVENING.

LONG TERM...WEDNESDAY THROUGH FRIDAY

FRONTAL BOUNDARY WILL BE SOUTH OF THE STATE TO START THE EXTENDED.
UPPER DISTURBANCE WILL MOVE INTO THE REGION AND INTERACT WITH THE
FRONT...WITH OVERRUNNING RAINS DEVELOPING WEDNESDAY AND CONTINUING
INTO THURSDAY. THE SYSTEM WILL MOVE EAST OF THE AREA FRIDAY.
TEMPERATURES WILL BE BELOW NORMAL WITH CLOUDS AND RAINFALL...BUT
WILL BEGIN A WARMING TREND FRIDAY.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...58
Hazardous weather outlook, Mar 30, 8:45 PM CST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
945 PM CDT SAT MAR 30 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-311000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
945 PM CDT SAT MAR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

SEVERAL AREAS OF THUNDERSTORMS CONTINUE TO MOVE THROUGH NORTHWEST
AND NORTH CENTRAL ARKANSAS. LOCALLY HEAVY RAIN AND HAIL UP TO
QUARTER SIZE WILL BE POSSIBLE. THERE REMAINS SOME POTENTIAL FOR
SEVERE THUNDERSTORMS ALONG AND WEST OF A LINE FROM HARRISON TO
ARKADELPHIA. LARGE HAIL WILL BE THE PRIMARY CONCERN BUT DAMAGING
WIND GUSTS CAN NOT BE EXCLUDED.

ALSO...AREAS OF FOG...POSSIBLY DENSE AT TIMES...ARE EXPECTED ACROSS
THE AREA OVERNIGHT. TRAVELERS SHOULD USE CAUTION WHILE DRIVING
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNSETTLED WEATHER WILL CONTINUE THROUGH MUCH OF THE NEXT SEVEN
DAYS...AS SEVERAL SYSTEMS WILL MOVE THROUGH THE STATE. THE COLD
FRONT WILL MOVE THROUGH THE STATE DURING THE DAYLIGHT HOURS
SUNDAY...WITH DRY WEATHER MOVING IN FROM NORTH TO SOUTH DURING THE
AFTERNOON HOURS.

HOWEVER...THE DRY WEATHER WILL NOT LAST LONG...WITH A STRONGER COLD
FRONT MOVING INTO THE STATE MONDAY...AND BRINGING ANOTHER CHANCE OF
PRECIPITATION. ALTHOUGH TEMPERATURES WILL BE WELL COOLER THAN
NORMAL...WINTER PRECIPITATION IS NOT EXPECTED.

ANOTHER SYSTEM WILL MOVE INTO THE STATE FROM THE SOUTHERN PLAINS
WEDNESDAY INTO THURSDAY...BRINGING THE NEXT CHANCE OF RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...IN THE MENTIONED AREA IN
WESTERN ARKANSAS TONIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

55/58/56

In the hours before

Special weather statement, Mar 31, 1:14 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
214 AM CDT SUN MAR 31 2013

ARZ057-064-065-310800-
ARKANSAS AR-DESHA AR-LINCOLN AR-
214 AM CDT SUN MAR 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN...WESTERN DESHA
AND SOUTHERN ARKANSAS COUNTIES UNTIL 300 AM CDT...

AT 209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF GRADY...OR 10 MILES EAST OF STAR
CITY...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  DUMAS...              WATSON...             MORGAN PT REC AREA...
  MITCHELLVILLE...      MILLS...              MERRISACH LAKE...
  GOULD...              DOUGLAS...            BACK GATE...
  VARNER...             STAPLE...             REED...
  PENDLETON...          PEA RIDGE...          FRESNO...
  AVERY...              ARKANSAS POST...      WAGON BAYOU...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3408 9122 3382 9126 3389 9175 3406 9173
TIME...MOT...LOC 0713Z 274DEG 23KT 3399 9165

44
Local storm report, Mar 31, 1:41 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
241 AM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 AM     HAIL             LITTLE ROCK NATIONAL AI 34.73N 92.23W
03/31/2013  M0.25 INCH       PULASKI            AR   OFFICIAL NWS OBS

&&

58
Local storm report, Mar 31, 1:49 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
249 AM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     HAIL             GEYER SPRINGS           34.70N 92.35W
03/31/2013  E0.25 INCH       PULASKI            AR   LAW ENFORCEMENT

&&

58
Special weather statement, Mar 31, 2:11 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
311 AM CDT SUN MAR 31 2013

ARZ044-045-055>057-064-310855-
ARKANSAS AR-GRANT AR-JEFFERSON AR-LINCOLN AR-LONOKE AR-PULASKI AR-
311 AM CDT SUN MAR 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PULASKI...SOUTHERN
LONOKE...NORTHERN LINCOLN...JEFFERSON...NORTHEASTERN GRANT AND
WESTERN ARKANSAS COUNTIES UNTIL 400 AM CDT...

AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TOLTEC MOUNDS
SP TO 5 MILES NORTHEAST OF HENSLEY ISLAND TO 3 MILES SOUTHWEST OF
HENSLEY ISLAND TO 5 MILES SOUTHEAST OF CANE CREEK...AND MOVING
SOUTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  PINE BLUFF...         WOODVILLE...          WHITEFIELD...
  WHITE HALL...         WARBRITTON...         TOLTEC MOUNDS SP...
  SCOTT...              RICHARDSON...         REDFIELD...
  PINE BLUFF ARSENAL... ORION...              MADDING...
  LITTLE BAYOU METO PARK...                   LINWOOD...
  LANGFORD...           LAKE PINE BLUFF...    KEO...
  HUMPHREY...

THIS INCLUDES INTERSTATE 530 BETWEEN MILE MARKERS 16 AND 46.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3437 9149 3418 9152 3407 9164 3406 9187
      3444 9237 3449 9224 3458 9217 3475 9211
TIME...MOT...LOC 0811Z 308DEG 41KT 3462 9207 3448 9203
          3439 9211 3439 9226

44
Special weather statement, Mar 31, 2:40 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
340 AM CDT SUN MAR 31 2013

ARZ045-046-056-057-064-065-069-310940-
ARKANSAS AR-DESHA AR-DREW AR-JEFFERSON AR-LINCOLN AR-LONOKE
AR-PRAIRIE AR-
340 AM CDT SUN MAR 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN PRAIRIE...
SOUTHEASTERN LONOKE...LINCOLN...SOUTHEASTERN JEFFERSON...EXTREME
NORTHEASTERN DREW...DESHA AND ARKANSAS COUNTIES UNTIL 445 AM CDT...

AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES WEST OF
BRUMMITT TO 3 MILES SOUTHWEST OF HUMPHREY TO 3 MILES SOUTH OF
ALTHEIMER TO NEAR PINE BLUFF...AND MOVING SOUTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WHITE RIVER NWR...    STUTTGART...          ROHWER...
  PINE BLUFF...         DUMAS...              YANCOPIN...
  WOODVILLE...          WHITEFIELD...         WATSON...
  TRUSTEN HOLDER WMA... STIMSON...            SNOW LAKE...
  RICHARDSON...         OMEGA...              NEBO...
  MORGAN PT REC AREA... MITCHELLVILLE...      MILLS...

THIS INCLUDES INTERSTATE 530 BETWEEN MILE MARKERS 36 AND 46.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3402 9090 3401 9098 3396 9097 3399 9102
      3397 9108 3393 9101 3387 9106 3380 9098
      3376 9102 3378 9113 3371 9112 3364 9130
      3422 9215 3430 9189 3442 9178 3464 9169
      3422 9106 3412 9110 3412 9096 3408 9086
TIME...MOT...LOC 0840Z 308DEG 41KT 3449 9165 3436 9169
          3425 9180 3419 9197

44
Local storm report, Mar 31, 2:46 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
346 AM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 AM     HAIL             PINE BLUFF              34.21N 92.02W
03/31/2013  E0.88 INCH       JEFFERSON          AR   LAW ENFORCEMENT

&&

58

The radar

The Little Rock radar (KLZK), 72 km away, was scanning. The volume nearest the first event began at 08:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
March 31, 2:46 AM CST
Where
Jefferson County, Pine Bluff
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.220, -92.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432266.